Detective Nephron

Detective Nephron, world-renowned for his expert analytic skills, trains budding physician-detectives in the diagnosis and treatment of kidney diseases. L. O. Henle, a budding nephrologist, presents a new case to the master consultant.

Nephron What do you have for us today, my dear apprentice?
Henle A 70-year-old woman with acute kidney injury.
Nephron More AKI—good. It had better be a case of some exotic chemotherapy causing thrombotic microangiopathy.
Henle Hmmm…you are reading too much onconephrology these days. Getting back to the case, she was in her usual state of health until a few months ago, when she received a diagnosis of ovarian cancer. Her creatinine was 1.0 mg/dL at baseline. She has occasional heartburn but no other past medical history.
Nephron What was her creatinine 6 months ago?
Henle It was 0.7 mg/dL 1 year ago, and 1.1 mg/dL 6 months ago. Thank you for your interruption.
Nephron (angry): OK, now what happened? Let me guess: she got a checkpoint inhibitor?
Henle (surprised): There you go again; you are stealing my thunder. Yes, she did get into a trial and got pembrolizumab, which is an immunotherapy. It was started 5 months ago.
Nephron Is there any proteinuria?
Henle No, not at all. The urine is clean…. I mean no red blood cells, no casts, no white blood cells, no proteinuria.
Nephron I am sure they did serologies before they called you.
Henle No, they started steroids instead. But the creatinine is not improving and continues to get worse. No further workup was done.
Nephron Stop right there. Before we go any further, let’s think if this is truly a checkpoint inhibitor–mediated renal injury?
Henle (wondering to himself about quick decision by Nephron): Well, I wanted first to tell you what the creatinine was. It was 1.9 mg/dL 2 weeks ago, they started prednisone 40 mg per day, and creatinine continues to rise at 2.6 mg/dL now. There are no other electrolyte disorders. They thought it was acute interstitial nephritis (AIN) from the checkpoint inhibitor, and now they are confused.
Nephron Oh no! This is a good one. Glad you brought this one to me. What do you know about checkpoint inhibitor nephrotoxicity?
Henle (trying to remember): The immune system is required to attack and fight the cancer. Immunotherapy uses certain negative regulators like CTLA-4 and PD-1 to allow the immune system to attack the cancer. It is an emerging area of cancer care. Because the immune system has been activated, T cell–mediated–injury is not uncommon, and we can start seeing a lot of “itis”—inflammatory side effects. Dermatitis is fairly common, as are colitis and pneumonitis. Nephritis is usually in the form of acute interstitial nephritis (by far), and there have been cases of glomerular diseases such as PLA2R-negative membranous nephropathy, minimal change disease, or vasculitis with these agents. And recently I also read that pembrolizumab can also cause a tubular injury. So not all AKI from checkpoint inhibitors is AIN.
Nephron (surprised): That is a quick and succinct summary of the literature on immunotherapy and the kidney. Impressive! What do you think happened to our patient? Does this immune-mediated nephritis just happen to all?
Henle Hmmm. To the best of my knowledge, the incidence quoted is around 2 to 3% but higher if there is combined CTLA4 and PD-1 therapy. But usually they require a “second hit.” Most of the literature supports that the injury happens when there are either nonsteroidal anti-inflammatory drugs (NSAIDs) or proton pump inhibitors (PPIs) on board. The checkpoint therapy leads to loss of tolerance of these agents and hence to AKI.
Nephron (shocked): What did our patient do? Was she taking any of those? Perhaps PPIs. given her history of heartburn?
Henle (jumps in): I asked her. She keeps saying she wasn’t taking any PPIs or NSAIDS.
Nephron Of course not. So, what could be the mechanism of injury here?
Henle (not sure): It is possible that the T cells are recognizing an off-target kidney antigen after PD-1 receptor blockade, which then leads to AKI. Or, it’s possible that the autoantibodies are formed and they lead to kidney injury, or perhaps there is release of certain T cell cytokines such as INF-α or CXCL-10, causing the AKI.
Nephron Hmmm... if those were guesses, they were amazing guesses and well described! Although there are certain urinary biomarkers now potentially for AIN, such as INF-α and IL-9, but they are still in preliminary stages.
Henle (confused): But if this was AIN, why did the steroids not work? Shouldn’t we have improvement in renal function by now?
Nephron (interrupting): Is there anything on her physical examination results?
Henle Nothing specific except some trace edema bilaterally in the lower extremities. There was some concern for potential lymph nodes felt in the axillary regions. No rashes or joint pains, either.
Nephron Remember that in certain checkpoint inhibitors, we do see acute tubular injury as well, which is not going to respond to steroids. Or the patient might need a longer time to respond to steroids.
Henle Could this be prerenal? I don’t think it is a prerenal condition, because her urine sodium is high. She is not oliguric. That leaves us with intrarenal causes. A tubular cause is still possible, regardless of the hematuria and proteinuria. This could be garden-variety tubular necrosis, but I can’t find any source of low BP or any other toxic medications, and the urinalysis showed no granular casts. An interstitial cause still bothers me.
Nephron Steroids are the cornerstone of treatment of immune therapy–related toxicities, but other agents such as MMF, tacrolimus, and anti–IL-6 have been used in other nonrenal toxicities.
Henle What are we supposed to do now?
Nephron Let’s go to her bedside.
Henle and Nephron exit.
Nephron (to himself): Here is my new toy, my friend: my portable point-of-care ultrasound. Let’s do a point-of-care examination of her kidneys and bladder.
After 3 to 4 minutes:
Henle Her renal sonogram shows massively enlarged hydronephrotic kidneys. How did we miss this? So—this is hydronephrosis from retroperitoneal metastatic disease from her ovarian cancer.
Nephron Please obtain a formal sonogram as well, and a urology consultation.
A few days later:
Henle Bingo! Her serum creatinine is normal now, and she is continuing her immunotherapy!
Nephron (relieved): According to American Society of Clinical Oncology guidelines, a rise in serum creatinine in a patient getting immunotherapy prompts steroid treatment because it is assumed that every AKI is AIN… and that’s a problem. I think we have to do the same prerenal, postrenal, and intrarenal process thinking on all patients—even if there is a checkpoint inhibitor involved!
Henle (surprised): Yes, you are right; the incidence is only 2%, and hence it is likely to be prerenal or postrenal rather than AIN from immunotherapy!
Nephron Yes, and please don’t get a kidney biopsy for a down-trending creatinine; and her steroids can be discontinued.
Henle leaves to discuss the case with his oncology colleagues. A few weeks later:
Henle Assumptions are bad in medicine. Systematic process is important for differential diagnosis in every case.
Nephron Well done, apprentice. Keep an open mind. Again, never assume. Make sure you have done all aspects of your differential diagnosis. Just because someone is taking NSAIDS or PPI or is receiving immunotherapy, that doesn’t equate that the rise in creatinine is related to that medication. And it is cool that I got to use my point-of-care ultrasound… that is so amazing. Henle, let’s get a cup of my favorite coffee.

Detective Nephron was developed by Kenar D. Jhaveri, MD, professor of medicine at Zucker School of Medicine at Hofstra/Northwell. Special thanks to Dr Rimda Wanchoo, associate professor of medicine at Zucker School of Medicine at Hofstra/Northwell for her editorial assistance. Send correspondence regarding this section to kjhaveri@northwell.edu or kdj200@gmail.com.

October/November 2019 (Vol. 11, Number 10 & 11)